Texas, 2019

Wildfire in Texas, August 17 to 18, 2019

August 17 to 18, 2019 · NWS AMA · 1 event in 1 county or zone

The Green Juniper Wildfire began around 1334CST about twelve miles northwest of Paloduro TX in Armstrong county. The wildfire consumed approximately three hundred acres and there were no reports of any structural damages, homes threatened or homes destroyed and there were also no reports of any injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Green Juniper Wildfire began around 1334CST about twelve miles northwest of Paloduro TX in Armstrong county. The wildfire consumed approximately three hundred acres and there were no reports of any structural damages, homes threatened or homes destroyed and there were also no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained by 1645CST on August 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 11:37 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 17, 11:37 AM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1237 PM CDT Sat Aug 17 2019

.AVIATION...
For the 18Z TAFs, isold thunderstorms may develop just to the east
of the terminal sites late this afternoon and evening. Therefore,
since the expected development location should not impact any of
the 3 TAF sites, have decided not to include mention of tstms durg
this fcst cycle. Some sort of boundary or outflow boundary will
likely move southward across KGUY and KDHT late tonight into
Sunday morning, and will likely be near KAMA towards the very end
of the fcst period. Surface winds are expected to become northwest
to north behind this boundary. Otherwise, VFR conditions are
anticipated at KGUY, KDHT, and KAMA through 18Z Sunday.

02

&&

.PREV DISCUSSION... /Issued 647 AM CDT Sat Aug 17 2019/

AVIATION...
For the 12z TAFs...
Low-level jet will lead to areas of low-level wind shear around
AMA for the first couple of hours of the forecast.  Surface winds
expected to trend to southwest this morning, with occasional gusts
this afternoon in the 15 to 20 kt range.  Isolated to scattered
thunderstorms this afternoon evening expected to be mainly east of
all terminals, with likelihood of a direct impact to any terminal
being too low to include in forecasts at this time.  High-level
cumulus expected to increase this afternoon and evening, remaining
well within VFR range.

Cockrell

PREV DISCUSSION... /Issued 335 AM CDT Sat Aug 17 2019/

SHORT TERM...Today and Tonight
Isolated to scattered thunderstorms continue at this time across
southeast half of Combined Texas and Oklahoma Panhandles. With slow
movement of shortwave trof emerging from northeast New Mexico, have
opted to include isolated showers and thunderstorms during morning
hours across much of this same area. Expect that thunderstorms
will increase in coverage during the late afternoon and early
evening, with best coverage across eastern sections where
instability and low-level moisture flux convergence will be
maximized. Shear expected to rise above 30 kt during the evening
across eastern sections. Well mixed inverted-V soundings and
DCAPES well above 1000 J/kg, expect that strong to severe gusts
will be possible with the stronger storms. High temperatures today
expected to be at or slightly above those of yesterday. Will
issue Heat Advisory for Palo Duro Canyon, Armstrong, Potter,
Randall, and Hutchinson Counties where highs of 105 degrees are
expected.

Cockrell

LONG TERM...Sunday through Friday
The heat continues for the first part of the extended periods, as
high temperatures remain at or above 100 degrees on Monday. Some
areas on Monday will be near 105, or maybe slightly higher,
meaning additional heat advisories may be necessary early next
week. The GFS,ECMWF,and the various blends suggest the ridge
center will be right on top of the Panhandles, to the tune of
594-595dm heights. Therefore, Monday will be the hottest day next
week, as the extended models start to show some improvement in the
pattern.

The improvement begins as early as Tuesday, as the ridge axis
shifts just enough to allow some mid and high level moisture to
increase from the monsoon, which will increase clouds through much
of the day on Tuesday. This will allow for temperatures to not
drop a few degrees, but still topping out in the upper 90s.
Monsoonal thunderstorms are expected to develop in the higher
terrain late Tuesday, and some of those will make their way into
the Panhandles early Wednesday. Northwest flow continues through
the day on Wednesday, and rain chances increase for everyone as
well. With increased cloud cover and at least scattered
thunderstorms, high temperatures will only reach the lower 90s on
Wednesday, and may not even reach 90 degrees on Thursday.

Confidence in this scenario is bolstered by the fairly good
agreement in the synoptic scale models, and the GEFS mean. There are
some subtle differences, especially Tuesday afternoon, where the
ECMWF doesn't quite decrease the ridge as fast as the GFS/GEFS.
However, by Wednesday afternoon, most solutions begin to converge
on northwest flow across the region and at least some chances for
rain/thunderstorms.

While rain chances and a bit lower temperatures will be nice, by
the end of the week, the ridge begins to build eastward, which
should spell back to seasonable normals by next weekend.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Hutchinson...Palo Duro Canyon...Potter...
     Randall.

OK...None.

&&
Hazardous weather outlook, Aug 17, 2:55 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
355 AM CDT Sat Aug 17 2019

OKZ001>003-TXZ001>020-317-172100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
355 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will occur across mainly the eastern
half of the Panhandles. Some of the storms may become severe,
with damaging winds the primary threat.

High temperatures are expected to reach 105 or higher in Palo
Duro Canyon, Armstrong, Potter, Randall, and Hutchinson Counties
this afternoon. A heat advisory is in effect for those areas until
8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across Tuesday night through
Thursday. Some of the storms may become severe with damaging winds
the main threat.

High temperatures are expected to warm into the 105 to 108 degree
range in Palo Duro Canyon and parts of the central Texas Panhandle
Sunday and Monday. A heat advisory may become necessary for these
areas.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be necessary this afternoon and
tonight.

In the hours before

Local storm report, Aug 17, 7:57 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
857 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     TSTM WND GST     1 WNW FRITCH            35.65N 101.62W
08/15/2019  M62 MPH          MOORE              TX   MESONET

0532 AM     TSTM WND GST     1 WNW FRITCH            35.65N 101.62W
08/15/2019  M73 MPH          MOORE              TX   MESONET

&&

EVENT NUMBER AMA1901080 AMA1901081

ANDRADE
Local storm report, Aug 17, 10:22 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1122 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     5 NW NEW MOBEETIE       35.58N 100.51W
08/16/2019                   WHEELER            TX   LAW ENFORCEMENT

            ATV WAS MOVED SEVERAL FEET AND FLIPPED OVER INTO A
            POLE. A MOTERCYCLE TRAILOR WAS PUSHED OFF BLOCKS AND
            CAMPER WAS MOVED A FEW INCHES. WINDS WERE WELL AWAY FROM
            THUNDERSTORM CORE AND MAY HAVE BEEN RELATED TO A HEAT
            BURST PROCESS.

&&

EVENT NUMBER AMA1901086

MJG
Local storm report, Aug 17, 10:23 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1123 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 NNW PAMPA             35.61N 101.00W
08/16/2019  M59 MPH          GRAY               TX   AWOS

1015 PM     TSTM WND DMG     5 NW NEW MOBEETIE       35.58N 100.51W
08/16/2019                   WHEELER            TX   LAW ENFORCEMENT

            ATV WAS MOVED SEVERAL FEET AND FLIPPED OVER INTO A
            POLE. A MOTERCYCLE TRAILOR WAS PUSHED OFF BLOCKS AND
            CAMPER WAS MOVED A FEW INCHES. WINDS WERE WELL AWAY FROM
            THUNDERSTORM CORE AND MAY HAVE BEEN RELATED TO A HEAT
            BURST PROCESS.

1137 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
08/16/2019  M61 MPH          HEMPHILL           TX   MESONET

0315 AM     TSTM WND GST     2 WSW CLARENDON         34.92N 100.93W
08/17/2019  M79 MPH          DONLEY             TX   MESONET

0510 AM     TSTM WND GST     2 E PAMPA               35.54N 100.93W
08/17/2019  M58 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1901082 AMA1901086 AMA1901083 AMA1901084 AMA1901085

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
August 17, 1:34 PM CST to August 18, 4:45 PM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908479.